Conference Proceedings - Journal of Cholesterol and Heart Disease (2020) Volume 0, Issue 0
Blood pressure monitoring in assessing unstable BP in elderly
An 83-year-old African American female presented with history of recurrent fainting. She was a challenge to her primary care physician due to wide instability of home bp taken by her daughter. Since patient was very symptomatic she was given a confusing regimen with both Midodrine 5 mg 4 times a day for hypotension and Amlodipine 5 mg once a day for hypertension surge.
During her first Nephrology clinic visit her systolic BP was recorded in the range of systolic 180-200 mmHg. Her Midodrine dosage was cut down to 2.5 mg 4 times a day. As a result, her BP became normal, but she started fainting spells again. To monitor her BP more frequently, she was assigned an ambulatory BP monitoring device for 24 hours. The device recordings showed that her fainting spells were due to hypotension which is not associated with tachycardia, probably due to autonomic dysregulation or cardiac problem. Her hypertension surge was symptomatic and was happened immediately after her hypotension episode probably as a reflex mechanism. Her Amlodipine was discontinued and she was only treated with 2.5 mg of Midodrine 4 times a day, increase water intake and compression stocking. Patient symptoms improved with this therapy and her hypertensive surge was diminished.
Author(s): Ziauddin Ahmed, Regina S. Haque , Sayeda Humaira, Rudava Ullah